Author(s): Ballantyne JC, Loach AB, Carr DB
Abstract Share this page
Abstract When opiates are administered by the epidural and spinal routes, itching occurs as a side effect. We reviewed 52 reports in the literature of the use of epidural and spinal opiates to assess the incidence of itching and found an overall incidence of 8.5\% in patients receiving epidural opiates, and 46\% in patients receiving spinal opiates. The symptom is a recognised, though rare, side effect of systemically administered opiates, and in the case of systemic administration the itching is generalised. In the case of epidural and spinal administration, the itching may be generalised. But often a segmental distribution is demonstrable, centred on the level of injection, or the itching is localised to a particular area such as the nose and face. It is likely therefore, in the latter case, that there is an effect upon the spinal cord itself. Although occasionally spinal opiate-induced itching is extremely troublesome and lessens the value of spinal opiate pain relief, in the majority of cases, the itching is not severe and is treatable with naloxone. However, the frequent occurrence of the symptom and the likelihood of a spinal cord mechanism do provide valuable information about opioid actions, and benefit may be derived from better understanding the phenomenon. This paper states a hypothesis to explain spinal opiate-induced itch and explores the possible mechanisms of the effect.
This article was published in Pain
and referenced in Journal of Clinical & Experimental Dermatology Research